University of Iowa Health Care

Ophthalmology and Visual Sciences

EyeRounds.org

Corneal and lenticular pigmentation from long-term chlorpromazine use

Contributor: Elizabeth Gauger, MD

Photographer: Brice Critser, CRA

chlorprommazine staining(Click on image for higher resolution)

very close up of cornea(Click on image for higher resolution)

corneal epithelium(Click on image for higher resolution)

Corneal and lenticular pigmentation from long-term chlorpromazine use

59-year-old male with history of schizophrenia and long-term chlorpromazine (thorazine) treatment. His ocular exam is notable for fine pigment deposition in the posterior corneal stroma and endothelium. In addition, there is pigmentation in a stellate pattern on the anterior lens and lens capsule. This rarely causes a decrease in visual acuity.

These findings are characteristic of long-term thorazine use and are suspected to be related to dose and duration of treatment. It is recommended that persons undergoing long-term treatment with thorazine have regular eye examinations.


Creative Commons License
Ophthalmic Atlas Images by EyeRounds.org, The University of Iowa are licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

last updated: 07/31/2013
Share this page: